Quantcast

Acne Drug Raises Fat Levels

August 21, 2006

WASHINGTON (Reuters) – A well-known acne drug may increase cholesterol and other fat levels more than previously thought, U.S. researchers said on Monday.

The drug isotretinoin, sold as Roche AG’s Accutane as well as a generic, raised levels of triglyceride fats in about 44 percent of patients with previously normal levels, the University of California San Francisco analysis found. Total cholesterol levels were higher for 31 percent of patients.

Previously, clinical trials of Accutane showed higher triglyceride levels in about 25 percent of patients receiving the drug, while about 7 percent showed increased cholesterol levels, according to the drug’s label.

Researchers reviewed medical records for 13,772 acne patients in California who had been treated with isotretinoin between 1995 and 2002. The median length of treatment was 21 weeks for the group, whose median age was 19.

“The incidence of abnormally high serum lipid levels during isotretinoin treatment may be greater than previously estimated,” they wrote in the August issue of the journal Archives of Dermatology.

The higher fat levels were reversible once treatment stopped, the researchers added — a fact already noted on the drug’s label.

Too much fat in the blood can cause long-term problems and may increase the risk of heart attacks and strokes.

Accutane and its generic counterparts already face scrutiny for the risk of birth defects, with strict procedures in place to help make sure women taking the drug are not pregnant.

Representatives of Roche said that prescribers have already been asked to monitor fat levels before treatment and every week or two during treatment.

Doctors should also “consider the risk/benefit for patients for whom elevated lipid levels present a high risk,” Roche spokesman Shelley Rosenstock said in a statement.


Source: reuters



comments powered by Disqus